Alert archive / Virginia / Beach Hazards Statements in 2019
Beach Hazards Statement 4, NWS Wakefield, VA
NWS Wakefield, VA issued this beach hazards statement at Aug 25, 2019, 4:12 AM EDT for City of Virginia Beach, Virginia; Currituck County, North Carolina. It took effect at Aug 25, 2019, 8:00 AM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2019, 4:12 AM EDT (08:12 UTC)
- In effect from
- Aug 25, 2019, 8:00 AM EDT
- Expired
- Aug 25, 2019, 7:16 PM EDT
- In force
- 11 hr
- Issued by
- NWS Wakefield, VA
The radar
The Norfolk radar (KAKQ), 104 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 8.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
083 WHUS41 KAKQ 250812 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 412 AM EDT Sun Aug 25 2019 NCZ102-VAZ098-251615- /O.NEW.KAKQ.BH.S.0004.190825T1200Z-190826T0000Z/ /O.NEW.KAKQ.RP.S.0005.190825T1200Z-190826T0000Z/ Eastern Currituck-Virginia Beach- 412 AM EDT Sun Aug 25 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... The National Weather Service in Wakefield has issued a Beach Hazards Statement, which is in effect from 8 AM EDT this morning through this evening. A High Rip Current Risk has also been issued. This High Rip Current Risk is in effect from 8 AM EDT this morning through this evening. * LOCATION...Virginia Beach and the northern Outer Banks. * TIMING...From this morning through this evening. * SURF OR RIP CURRENT RISK...Breaking waves of 4 to 5 feet will result in rough surf conditions and a high risk of rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards...beach patrol flags and signs. If you become caught in a rip current...relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
3 follow-up statements
917 WHUS41 KAKQ 251358 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 958 AM EDT Sun Aug 25 2019 NCZ102-VAZ098-252200- /O.CON.KAKQ.BH.S.0004.000000T0000Z-190826T0000Z/ /O.CON.KAKQ.RP.S.0005.000000T0000Z-190826T0000Z/ Eastern Currituck-Virginia Beach- 958 AM EDT Sun Aug 25 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * LOCATION...Virginia Beach and the northern Outer Banks. * TIMING...Until 8 PM EDT this evening. * SURF OR RIP CURRENT RISK...Breaking waves of 4 to 5 feet will result in rough surf conditions and a high risk of rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards...beach patrol flags and signs. If you become caught in a rip current...relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ TG
302 WHUS41 KAKQ 252055 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 455 PM EDT Sun Aug 25 2019 NCZ102-VAZ098-260500- /O.NEW.KAKQ.BH.S.0005.190826T1200Z-190827T0000Z/ /O.NEW.KAKQ.RP.S.0006.190826T1200Z-190827T0000Z/ /O.CON.KAKQ.BH.S.0004.000000T0000Z-190826T0000Z/ /O.CON.KAKQ.RP.S.0005.000000T0000Z-190826T0000Z/ Eastern Currituck-Virginia Beach- 455 PM EDT Sun Aug 25 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * LOCATION...Virginia Beach and the northern Outer Banks. * TIMING...For the Beach Hazards Statement, until 8 PM EDT this evening. For the Beach Hazards Statement, from Monday morning through Monday evening. For the High Rip Current Risk, from Monday morning through Monday evening. * SURF OR RIP CURRENT RISK...Breaking waves of 4 to 5 feet will result in rough surf conditions and a high risk of rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards...beach patrol flags and signs. If you become caught in a rip current...relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ MDZ025-VAZ099-100-260500- /O.NEW.KAKQ.BH.S.0005.190826T1200Z-190827T0000Z/ /O.NEW.KAKQ.RP.S.0006.190826T1200Z-190827T0000Z/ Maryland Beaches-Accomack-Northampton- 455 PM EDT Sun Aug 25 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... The National Weather Service in Wakefield has issued a Beach Hazards Statement, which is in effect from Monday morning through Monday evening. A High Rip Current Risk has also been issued. This High Rip Current Risk is in effect from Monday morning through Monday evening. * LOCATION...Maryland Beaches and the Virginia Eastern Shore. * TIMING...From Monday morning through Monday evening. * SURF OR RIP CURRENT RISK...Breaking waves of 4 to 5 feet will result in rough surf conditions and a high risk of rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards...beach patrol flags and signs. If you become caught in a rip current...relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ TG
591 WHUS41 KAKQ 252316 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 716 PM EDT Sun Aug 25 2019 NCZ102-VAZ098-260800- /O.CAN.KAKQ.BH.S.0004.000000T0000Z-190826T0000Z/ /O.CAN.KAKQ.RP.S.0005.000000T0000Z-190826T0000Z/ /O.EXT.KAKQ.BH.S.0005.190825T2316Z-190827T0000Z/ /O.EXT.KAKQ.RP.S.0006.190825T2316Z-190827T0000Z/ Eastern Currituck-Virginia Beach- 716 PM EDT Sun Aug 25 2019 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY EVENING... ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH MONDAY EVENING... * LOCATION...Virginia Beach and the northern Outer Banks. * TIMING...Through Monday evening. * SURF OR RIP CURRENT RISK...Breaking waves of 4 to 5 feet will result in rough surf conditions and a high risk of rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards...beach patrol flags and signs. If you become caught in a rip current...relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ MDZ025-VAZ099-100-260800- /O.EXT.KAKQ.BH.S.0005.190825T2316Z-190827T0000Z/ /O.EXT.KAKQ.RP.S.0006.190825T2316Z-190827T0000Z/ Maryland Beaches-Accomack-Northampton- 716 PM EDT Sun Aug 25 2019 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY EVENING... ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH MONDAY EVENING... * LOCATION...Maryland Beaches and the Virginia Eastern Shore. * TIMING...Through Monday evening. * SURF OR RIP CURRENT RISK...Breaking waves of 4 to 5 feet will result in rough surf conditions and a high risk of rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards...beach patrol flags and signs. If you become caught in a rip current...relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ 44
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Aug 25, 3:52 AM EDT, 20 minutes earlier.
Area forecast discussion, Aug 25, 3:52 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
352 AM EDT Sun Aug 25 2019
.SYNOPSIS...
A cold front will remain stalled well to our south through the
weekend. High pressure will become centered over New England
Sunday night through Tuesday as low pressure is slow to lift
northeast well off the Carolina coast.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 350 AM EDT Sunday...
As of this morning, surface high pressure at around 1030mb is
located north of the region, centered over New England. Meanwhile, a
cold front is well south of the region, draped across southern SC/GA
and extending out along the Carolina coast. A shortwave aloft has
allowed for some lower clouds and light showers/drizzle to
overspread southern portions of the region (mainly NE NC and far SE
VA) where low level moisture remains the highest. Fully expect the
precipitation to slowly diminish through the morning hours as drier
air continues to work in from the north. High res model guidance
continues to indicate the possibility for a few widely scattered
showers this afternoon due to strong easterly flow/departing
shortwave. Any shower activity should generally be confined to areas
east of Interstate 95 and PoPs are only in the slight chance
category. High temperatures will range from the upper 70s to around
80 under partly to mostly sunny skies to the north with partly to
mostly cloudy skies south and east.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
As of 350 AM EDT Sunday...
The forecast for Sunday night through Tuesday will be largely
dependent on the development/evolution of a potential tropical low
pressure system moving slowly NE (but remaining offshore of) the SE
US coast. Given that this is likely to be tropical, continued to
generally disregard the NAM as it struggles greatly with anything
tropical. Continued to follow a GFS/ECMWF/WPC blend (with fairly
decent agreement) centers the sfc low NE off the GA/north FL coast
Sun night, and lifts it slowly NE well off the Carolina coast Mon-
Tue. High pressure generally remains in place over New England and
Atlantic Canada through the period. This keep a persistent E to NE
low level onshore flow into the local area.
Deeper moisture looks to stay offshore, but will see a gradual
increase in dew pts and Precipitable water values through the
period. Have maintained mostly chance PoPs for both Mon/Tue,
primarily due to the moisture overrunning the wedging high rather
than the sfc low itself (as it will be well offshore). Again will
need to monitor the potential tropical development/evolution early
next week as a shift closer to the coast would increase impacts
(mainly from higher PoPs/heavier rain potential). Highs will be
mainly in the upper 70s/lower 80s Mon, and 80-85F Tue, with lows in
the 60s Sun night/Mon am and mid 60s to lower 70s Mon night/Tue am.
Skies will be partly to mostly cloudy.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 355 PM EDT Saturday...
The early part of the extended forecast will depend much upon any
development and potential track of the tropical disturbance
currently off the FL coast. Latest NHC outlook keeps this system
will stay well off the local coast. Despite that, given the
proximity to the tropical system and the potential for some tropical
type showers to move across the area with a persistent NE-ENE flow,
and some reinforcing moisture/lift from weak upper disturbances
moving across the Mid Atlc and NE states in the W-SW flow aloft,
will maintain low chance PoPs Mon night through Thu.
An upper-level trough will move into the Great Lakes for the end of
next week and the weekend. A cold front will approach the area from
the west. Ahead of the front, conditions should remain mostly dry
with temperature approaching 90 inland and mid 80s along the coast
for the first half of the holiday weekend.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
As of 145 AM EDT Sunday...
Scattered light rain showers/drizzle continue across portions of
southside VA and NE NC early this morning as a shortwave passes
to the north. In addition to the shower activity, have seen a
drop in ceilings across the far south (ECG) to MVFR and even
IFR at times. However, do not expect the reduced ceilings to
last too long and have ECG returning to VFR after 08z. Moisture
lingers across the far south through around 12z, thus maintained
VCSH/-DZ in the forecast as well. Elsewhere, generally VFR
ceilings around 4-8k ft through the morning.
High pressure to the north will let clouds scatter out somewhat
by this afternoon, especially to the north and west. Low level
moisture lingers closer to the coast thus skies will remain sct-
bkn across the south/east. In addition, a very scattered rain
shower cannot be ruled at the TAF sites this afternoon and
evening. Gusty northeast wind of 15 to 20 knots at ORF/ECG,
around 10 knots elsewhere.
OUTLOOK: Low pressure developing along a stalled front and high
pressure centered to our N/NE will keep an easterly flow across
the region Mon-Tue, allowing for ample moisture, a chance for
showers, and the potential for sub-VFR ceilings from time to time
(especially at eastern TAF locations) Mon-Tue.
&&
.MARINE...
As of 350 AM EDT Sunday...
A cold front is pushing swd through NC early this morning
as high pressure builds across the Great Lakes. The wind has shifted
to NNE behind the front 10-15kt, and this has resulted in 3-4ft seas
in the ocean and 2-3ft waves in the Bay. The high will build across
upstate NY and into nrn New England today as the front settles off
the Carolina coast. Therefore, the wind will shift to NE and remain
10-15kt. The high strengthens and remains nearly stationary tonight.
Meanwhile, an inverted trough begins to develop along the old
frontal boundary and the pressure gradient will tighten along the
Mid-Atlantic coast. A NE wind should increase to 15-25kt tonight
into Sunday, with seas building to 4-5ft N and 5-6ft S later tonight
into Sunday. SCA flags remain in effect for the Bay and lower James,
and have been added for the ocean (primarily for seas) and the
Currituck Sound. The wind will remain NE Sunday night into Monday as
tropical low pressure organizes off the Carolina coast. SCA
conditions for seas (potentially building to 5-8ft) will likely
linger into early next week as the flow remains onshore and with low
pressure over the ocean. By Tuesday night and Wednesday the wind
should become N and then SW as the low pulls well offshore. This
should allow seas to subside.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 PM EDT Monday for ANZ634.
Small Craft Advisory until 6 PM EDT Monday for ANZ630>632.
Small Craft Advisory until 1 AM EDT Monday for ANZ633.
Small Craft Advisory until 10 PM EDT this evening for ANZ638.
Small Craft Advisory until 6 AM EDT Tuesday for ANZ650-652-654-
656-658.
&&
SYNOPSIS...LKB
NEAR TERM...AJB
SHORT TERM...AJB/LKB
LONG TERM...CP
AVIATION...AJB
MARINE...AJZHazardous weather outlook, Aug 25, 4:04 AM EDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 404 AM EDT Sun Aug 25 2019 MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093- 095>097-509>525-260815- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 404 AM EDT Sun Aug 25 2019 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ102-VAZ098-260815- Eastern Currituck-Virginia Beach- 404 AM EDT Sun Aug 25 2019 ...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-VAZ099-100-260815- Maryland Beaches-Accomack-Northampton- 404 AM EDT Sun Aug 25 2019 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Butner
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 4:12 AM EDT | Rip Current Statement | AKQ | City of Virginia Beach | 15 hr |
| Aug 25, 4:55 PM EDT | Beach Hazards Statement | AKQ | Accomack, Northampton, City of Virginia Beach | 27 hr |
| Aug 25, 4:55 PM EDT | Rip Current Statement | AKQ | Accomack, Northampton, City of Virginia Beach | 27 hr |
Nearby
Beach Hazards Statements in Virginia, 2019Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.